Article Text

PDF
Deadly nightshade (Atropa belladonna) poisoning in a 9 year-old girl with background data from 2007-2011 from the UK national poisons centre
  1. N Amato1,
  2. D James2,
  3. S Sood1,
  4. T Ganesan1,
  5. O Gebril1,
  6. J Wright1,
  7. M Keane1
  1. 1Paediatric Department, Barking, Havering and Redbridge University NHS Trust, Romford, UK
  2. 2Regional Drugs and Therapeutics Centre, National Poisons Information Service, Newcastle-upon-Tyne, UK

Abstract

Aims To present the case of a 9 year-old child who presented with confusion, hallucinations, agitation, tachycardia and other clinical features following ingestion of Deadly Nightshade berries (Atropa belladonna). The case is presented in the context of the data from the UK National Poisons Centre from 2007-2011 relating to this form of poisoning.

Methods The clinical presentation and subsequent clinical course pertaining to an individual 9 year-old girl who ingested Deadly Nightshade berries are presented. The parents consented to the medical photography department taking a video whilst she was an inpatient and this can be shown if appropriate. The national information relating to Deadly Nightshade poisoning obtained from the UK National Poisons Centre from 2007-2011 will be presented.

Results National data from 2007 to September 2011 was examined for exposures to Deadly Nightshade berries or Deadly Nightshade or belladonna (plant) or atropa belladonna.

62 patient specific enquiries related to children under 16 years old, and all cases were in the context of accidental ingestion. In 2007 there were 9 enquires, 7 in 2008, 18 in 2009, 18 in 2010 and to-date (2011) there have been 10 enquires.

Mean patient age was 3.7 years (range 1-11 years). The majority of exposures occurred in August and September which reflects the fact the black shiny berries ripen August-October.

Clinical features reported 62 cases % of cases (table 1).

Abstract G310(P) Table 1

Conclusion The case and background information highlights the importance of considering poisoning in the differential diagnosis of children with confusion, hallucinations and agitation.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.